Tennessee, 2015

Damaging Winds in Tennessee, July 28, 2015

July 28, 2015 · NWS HUN · 2 events in 1 county or zone

A weak upper level system moved through southern middle Tennessee during the afternoon hours on the 28th, resulting in the development of an isolated severe thunderstorm in Franklin County, Tennessee. The severe storm produced some isolated wind damage in the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level system moved through southern middle Tennessee during the afternoon hours on the 28th, resulting in the development of an isolated severe thunderstorm in Franklin County, Tennessee. The severe storm produced some isolated wind damage in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 1:54 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 28, 1:54 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT TUE JUL 28 2015

.DISCUSSION...
THE 19Z SURFACE ANALYSIS INDICATED THAT TEMPS WERE RANGING FROM THE
MID TO UPPER 90S ACROSS THE FORECAST AREA WITH HEAT INDICES RANGING
FROM 100 TO 107 DEGREES. ISOLATED/WIDELY SCATTERED SHRA/TSRA WERE
CONTINUING TO DEVELOP ACROSS SOUTHERN MIDDLE TENNESSEE THROUGH NORTH
ALABAMA. MOST OF THE ACTIVITY HAS BEEN QUICKLY DEVELOPING/DISSIPATING
AS EXPECTED. WILL CONTINUE HEAT ADVISORY THROUGH THE REST OF THE
AFTERNOON THROUGH WEDNESDAY AFTERNOON.

THE ISOLATED SHRA/TSRA THIS AFTERNOON WILL QUICKLY DISSIPATE BY
AROUND 00Z THIS EVENING. THE SHORT TERM MODELS ARE STILL INDICATING
THAT A WEAK SHORTWAVE AT 500 MILLIBARS WILL DROP SOUTHEAST THROUGH
WEST TENNESSEE BY 12Z WEDNESDAY. THE NAM MODEL IS CONSISTENTLY
INDICATING THAT SCATTERED SHRA/TSRA MAY DEVELOP TO THE NORTH OF THE
FORECAST AREA AND MOVE SOUTHWARD THROUGH THE AREA DURING WEDNESDAY
MORNING. WILL CONTINUE WITH AROUND 30 POPS ESPECIALLY DURING THE
MORNING. THE SHORT TERM MODELS ARE CONSISTENT IN DROPPING THE
SHORTWAVE ENERGY AND SCATTERED SHRA/TSRA MAINLY SOUTH OF THE FORECAST
AREA BETWEEN 18Z WEDNESDAY-00Z THURSDAY.

BETWEEN 00Z THURSDAY-12Z THURSDAY...A TRAILING AND WEAKENING COLD
FRONT IS PROGGED BY THE MODELS TO MOVE FROM ALONG THE OHIO RIVER IN
WESTERN KENTUCKY...INTO SOUTHERN MIDDLE TENNESSEE. THE MODELS SHIFT
THE COLD FRONT THROUGH THE FORECAST AREA BETWEEN 18Z THURSDAY-00Z
FRIDAY. WILL CONTINUE WITH SCATTERED SHRA/TSRA DURING THIS TIME FRAME
FOR THE FORECAST AREA. MODELS DO BRING IN LOW-MID 60S DEWPOINTS INTO
THE FORECAST AREA BETWEEN FRIDAY NIGHT-SATURDAY MORNING IN THE WAKE
OF THE COLD FRONT AND WILL CONTINUE WITH THIS SOLUTION. HAVE HELD
BACK A TAD FROM INCREASING TEMPS ON SATURDAY UP TO GUIDANCE NUMBERS.

THE HIGH PRESSURE RIDGE AXIS IS PROGGED BY THE GFS/ECMWF MODELS TO
SHIFT SOUTHEAST THROUGH THE LOWER OHIO AND INTO THE TENNESSEE VALLEY
REGION BETWEEN SATURDAY AND MONDAY WITH A NORTHWEST FLOW EXPECTED TO
SET UP. A WEAK BOUNDARY IS EXPECTED TO MOVE SOUTHEAST THROUGH THE
NORTHWEST FLOW INTO THE REGION BY TUESDAY AFTERNOON...SO WILL
CONTINUE WITH A SLIGHT CHANCE POP AT THE END OF THE EXTENDED FORECAST
PERIODS. WILL STAY CLOSE TO FORECAST GUIDANCE TEMPS THROUGH THE END
OF THE EXTENDED FORECAST.

TT

&&

.AVIATION...
/ISSUED 1238 PM CDT TUE JUL 28 2015/
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE KMSL AND KHSV
TERMINALS THROUGH THE FORECAST PERIOD. ISOLATED TO SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER THE LAST HOUR AND MAY IMPACT THE
TERMINALS. HOWEVER...GIVEN THE COVERAGE AND UNCERTAINTY...WILL ONLY
CARRY VCTS IN THE TAFS. AMENDMENTS MAY BE NECESSARY AS THE AFTERNOON
PROGRESSES IF THUNDERSTORM COVERAGE INCREASES. ANY THUNDERSTORM
ACTIVITY THAT DOES DEVELOP WILL DIMINISH THIS EVENING. THERE IS A
CHANCE FOR MVFR MIST TO DEVELOP ONCE AGAIN WEDNESDAY
MORNING...HOWEVER CONFIDENCE IS TOO LOW TO MENTION IN THE TAFS FOR
NOW.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76  96  76  95 /  20  30  30  40
SHOALS        76  97  76  95 /  20  30  30  40
VINEMONT      75  94  74  92 /  20  30  20  40
FAYETTEVILLE  74  92  74  91 /  20  30  30  40
ALBERTVILLE   74  91  74  92 /  20  30  20  40
FORT PAYNE    74  92  72  91 /  20  30  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ALZ001>007-016.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 28, 1:18 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT TUE JUL 28 2015

ALZ001>010-016-TNZ076-096-097-290330-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
218 PM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO
DANGEROUS HEAT INDEX VALUES OF 105 TO 110 DEGREES ACROSS NORTHWEST
AND NORTH CENTRAL ALABAMA THIS AFTERNOON. A HEAT ADVISORY REMAINS IN
EFFECT FOR THIS PORTION OF NORTH ALABAMA.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE
ENTIRE REGION...WITH ACTIVITY DIMINISHING DURING THE EVENING HOURS.
WIND GUSTS OF 30 TO 40 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A HEAT ADVISORY WILL REMAIN IN EFFECT FOR NORTHWEST AND NORTH CENTRAL
ALABAMA THROUGH 7 PM CDT WEDNESDAY. HEAT INDEX VALUES OF 105 TO 110
DEGREES ARE EXPECTED AGAIN ON WEDNESDAY AFTERNOON ACROSS NORTHWEST
AND NORTH CENTRAL ALABAMA.

A SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS IS EXPECTED DURING THE
PERIOD FROM WEDNESDAY THROUGH THURSDAY...AHEAD OF A SOUTHWARD
MOVING COLD FRONT. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY ON WEDNESDAY AFTERNOON...WITH DAMAGING WINDS
THE MAIN THREAT. THUNDERSTORMS WILL END ACROSS THE SOUTHEAST COUNTIES
THURSDAY EVENING...AS THE COLD FRONT CONTINUES TO PUSH SOUTHWARD INTO
CENTRAL ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT TUE JUL 28 2015

TNZ076-097-282115-
MOORE TN-FRANKLIN TN-
335 PM CDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND FRANKLIN
COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMS FORD LAKE...OR NEAR WINCHESTER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...HUNTLAND...TIMS FORD
LAKE...SEWANEE...ANDERSON...HARMONY AND SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3522 8593 3499 8586 3499 8632 3513 8632
      3512 8633 3513 8635 3522 8636 3529 8617
TIME...MOT...LOC 2035Z 328DEG 23KT 3521 8623

KULA

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 28, 2:50 PM CST to 2:51 PM CST
Where
Franklin County, 3 mi SE of Estill Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.239, -86.092

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 28, 2:55 PM CST to 2:56 PM CST
Where
Franklin County, Huntland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.050, -86.270

A few trees were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594964, 594965.